The Lazard formal group, universal congruences and special values of zeta functions

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Amer Mathematical Soc
Google Scholar
Research Projects
Organizational Units
Journal Issue
A connection between the theory of formal groups and arithmetic number theory is established. In particular, it is shown how to construct general Almkvist–Meurman–type congruences for the universal Bernoulli polynomials that are related with the Lazard universal formal group [31]-[33]. Their role in the theory of L–genera for multiplicative sequences is illustrated. As an application, sequences of integer numbers are constructed. New congruences are also obtained, useful to compute special values of a new class of Riemann–Hurwitz–type zeta functions.
© Amer Mathematical Soc. The author is indebted to the unknown referee for many useful observations, which improved the quality of the paper. The author wishes to heartily thank Professor D. Zagier for interest in the work and for correcting an incorrect statement in an early version of the paper. The author is also grateful to Professor A. Granville for suggesting the cited Problem and to Professor R. A. Leo for many interesting and helpful discussions. Part of this research work was carried out in the Centro di ricerche matematiche Ennio De Giorgi, Scuola Normale Superiore, Pisa, and the author kindly thanks this institution for its hospitality. The support from the research project FIS2011–22566, Ministerio de Ciencia e Innovación, Spain is gratefully acknowledged.
Unesco subjects
[1] A. Adelberg, Universal higher order Bernoulli numbers and Kummer and related congruences, J. Number Theory 84, 119–135 (2000). [2] A. Adelberg, Universal Kummer congruences mod prime powers, J. Number Theory 109, 362–378 (2004). [3] A. Adelberg, S. Hong, W. Ren, Bounds of divided universal Bernoulli numbers and universal Kummer congruences, Proc. Amer. Math. Soc. 136 (1), 61–71 (2008). [4] G. Almkvist and A. Meurman, Values of Bernoulli polynomials and Hurwitz’s zeta function at rational points, C. R. Math. Rep. Acad. Sci. Canada 13, 104–108 (1991). [5] A. Baker, Combinatorial and arithmetic identities based on formal group laws, Lect. Notes in Math. 1298, 17–34, Springer (1987). [6] P. Bachmann, Niedere Zahlentheorie, Part 2, Teubner, Leipzig, 1910; Parts 1 and 2 reprinted in one volume, Chelsea, New York, 1968. [7] A. Baker, F. Clarke, N. Ray, L. Schwartz, On the Kummer congruences and the stable homotopy of BU, Trans. Amer. Math. Soc. 316, 385–432 (1989). [8] K. Bartz and J. Rutkowski, On the von Staudt–Clausen Theorem, C. R. Math. Rep. Acad. Sci. Canada, XV, 46–48 (1993). [9] S. Bochner, Formal Lie groups, Ann. Math. 47, 192–201 (1946). [10] V. M. Bukhshtaber, A. S. Mishchenko and S. P. Novikov, Formal groups and their role in the apparatus of algebraic topology, Uspehi Mat. Nauk 26, 2, 161–154 (1971), transl. Russ. Math. Surv. 26, 63–90 (1971). [11] L. Carlitz, Criteria for Kummer’s congruences, Acta Arith. 6, 375–391 (1961). [12] L. Carlitz, Some theorems on Kummer’s congruences, Duke Math. J. 19, 423–431 (1952). [13] F. Clarke, The universal Von Staudt theorems, Trans. Amer. Math. Soc. 315, 591–603 (1989). [14] F. Clarke and I. Sh. Slavutskii, The integrality of the values of Bernoulli polynomials and of generalized Bernoulli numbers, Bull. London Math. Soc. 29 (1997), 22–24. [15] G. Faltings, Néron models and formal groups, Milan J. Math., 76, 93–123 (2008). [16] M. Hazewinkel, Formal Groups and Applications, Academic Press, New York, 1978. [17] C. Hermite, Extrait d’une lettre á M. Borchardt, J. Reine Angew. Math. 81, 93–95 (1876). [18] F. Hirzebruch, Topological methods in algebraic geometry, Springer, Berlin (1978). [19] S. Hong, J. Zhao and W. Zhao, The Universal Kummer congruences, J. Austr. Math. Soc. 94, no. 1, 106-132 (2013). [20] N. Katz, The congruences of Clausen–von Staudt and Kummer for Bernoulli–Hurwitz Numbers, Math. Ann. 216, 1–4 (1975). [21] S. Marmi, P. Tempesta, Polylogarithms, hyperfunctions and generalized Lipschitz summation formulae, Nonlinear Anal. 75, 1768– 1777 (2012). [22] S. Marmi, P. Tempesta, On the relation between formal groups, Appell polynomials and hyperfunctions, 132–139, Symmetry and Perturbation Theory, G. Gaeta, R. Vitolo, S. Walcher (eds.), World Scientific, 2007. [23] S. P. Novikov, The methods of algebraic topology from the point of view of cobordism theory, Izv. Akad. Nauk SSSR Ser. Mat. 31, 885–951 (1967), transl. Math. SSR–Izv. 1, 827–913 (1967). [24] private communication. [25] D. Quillen, On the formal group laws of unoriented and complex cobordism theory, Bull. Amer. Math. Soc. 75, 1293–1298 (1969). [26] N. Ray, Stirling and Bernoulli numbers for complex oriented homology theory, in Algebraic Topology, Lecture Notes in Math. 1370, pp. 362– 373, G. Carlsson, R. L. Cohen, H. R. Miller and D. C. Ravenel (Eds.), Springer–Verlag, 1986. [27] G. C. Rota, Finite Operator Calculus, Academic Press, New York, 1975. [28] J.–P. Serre, Lie algebras and Lie groups, Lecture Notes in Mathematics, 1500 Springer–Verlag (1992). [29] J.–P. Serre, Courbes elliptiques et groups formels, Annuaire du Coll`ege de France, 49–58 (1966) (Oeuvres, vol. II, 71, 315–324). [30] B. Sury, The value of Bernoulli polynomials at rational numbers, Bull. London Math. Soc. 25, 327– 329 (1993). [31] P. Tempesta, Formal groups, Bernoulli–type polynomials and L–series, C. R. Math. Acad. Sci. Paris, Ser. I 345, 303–306 (2007). [32] P. Tempesta, On Appell sequences of polynomials of Bernoulli and Euler type, J. Math. Anal. Appl. 341, 1295–1310 (2008). [33] P. Tempesta, L-series and Hurwitz zeta functions associated with the universal